Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: translated Yvette Kosmann-Schwarzbach, revised and augmented from the 2006 French edition by Bertram E. Schwarzbach
Title: The Noether theorems. Invariance and conservation laws in the twentieth century
Additional book information: Sources and Studies in the History of Mathematics and Physical Sciences, Springer, New York, 2011, ISBN 978-0-387-87867-6, xiv + 205 pp., hardcover

References [Enhancements On Off] (What's this?)

  • [B] Bäcklund, A.V., Ueber Flachentransformationen, Math. Ann. 9 (1876), 297-320. MR 1509862
  • [BH] Bessel-Hagen, E., Über die Erhaltungssätze der Elektrodynamik, Math. Ann. 84 (1921), 258-276. MR 1512036
  • [CH] Courant, R., and Hilbert, D., Methoden der Mathematischen Physik, J. Springer, Berlin, 1924; English translation: Methods of Mathematical Physics, Interscience Publ., New York, 1953.
  • [D] Darrigol, O., The spirited horse, the engineer, and the mathematician: water waves in nineteenth-century hydrodynamics, Arch. Hist. Exact Sci. 58 (2003), 21-95. MR 2020055 (2004k:76002)
  • [E] Elkana, Y., The Discovery of the Conservation of Energy, Hutchinson Educational Ltd., London, 1974.
  • [Es] Eshelby, J.D., The force on an elastic singularity, Phil. Trans. Roy. Soc. London A 244 (1951), 57-112. MR 0048294 (13:1007e)
  • [H] Hill, E.L., Hamilton's principle and the conservation theorems of mathematical physics, Rev. Mod. Phys. 23 (1951), 253-260. MR 0044959 (13:503g)
  • [KS] Knowles, J.K., and Sternberg, E., On a class of conservation laws in linearized and finite elastostatics, Arch. Rat. Mech. Anal. 44 (1972), 187-211. MR 0337111 (49:1883)
  • [MGK] Miura, R.M., Gardner, C.S., and Kruskal, M.D., Korteweg-deVries equation and generalizations. II. Existence of conservation laws and constants of the motion, J. Math. Phys. 9 (1968), 1204-1209 MR 0252826 (40:6042b)
  • [Ne] Neuenschwander, D.E., Emmy Noether's Wonderful Theorem, The Johns Hopkins University Press, Baltimore, MD, 2011.
  • [N] Noether, E., Invariante Variationsprobleme, Nachr. König. Gesell. Wissen. Göttingen, Math.-Phys. Kl. (1918), 235-257.
  • [O1] Olver, P.J., Conservation laws in elasticity. II. Linear homogeneous isotropic elastostatics, Arch. Rat. Mech. Anal. 85 (1984), 131-160. MR 731282 (85i:73010b)
  • [O2] Olver, P.J., Conservation laws in elasticity. III. Planar linear anisotropic elastostatics, Arch. Rat. Mech. Anal. 102 (1988), 167-181. MR 943430 (89m:73014)
  • [O3] Olver, P.J., Applications of Lie Groups to Differential Equations, First Edition, Springer-Verlag, New York, 1986; Second Edition, Springer-Verlag, New York, 1993. MR 1240056 (94g:58260)
  • [Op] Olver, P.J., Recent advances in the theory and application of Lie pseudo-groups, in: XVIII International Fall Workshop on Geometry and Physics, M. Asorey, J.F. Cariñena, J. Clemente-Gallardo, and E. Martínez, eds., AIP Conference Proceedings, vol. 1260, American Institute of Physics, Melville, NY, 2010, pp. 35-63.
  • [P] Pohožaev, S.I., On the eigenfunctions of the equation $ \Delta u+\lambda f(u)=0$, Soviet Math. Dokl. 6 (1965), 1408-1411. MR 0192184 (33:411)
  • [PS] Pucci, P., and Serrin, J., A general variational identity, Indiana Univ. Math. J. 35 (1986), 681-703. MR 855181 (88b:35072)
  • [R] Rice, J.R., A path-independent integral and the approximate analysis of strain concentrations by notches and cracks, J. Appl. Mech. 35 (1968), 376-386.
  • [V] van der Vorst, R.C.A.M., Variational identities and applications to differential systems, Arch. Rat. Mech. Anal. 116 (1991), 375-398. MR 1132768 (93d:35043)

Review Information:

Reviewer: Peter J. Olver
Affiliation: Minneapolis, Minnesota
Journal: Bull. Amer. Math. Soc. 50 (2013), 161-167
MSC (2010): Primary 01A60, 49-03, 49S05, 58J70, 58J72, 70H33, 70S10, 74-03, 83-03
Published electronically: November 4, 2011
Review copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society